Sudden increase in heart rate: After two... - AF Association

AF Association

23,474 members28,429 posts

Sudden increase in heart rate

Julietlauren profile image

After two failed cardioversions and two failed ablations, the third ablation finally got me back into normal sinus rhythm in March of this year. An ECG in June plus a 24 hour monitor, confirmed that NSR was 'normal'. As a consequence, my dosage of Bisoprolol was reduced from 2.5 mg twice daily to 2.5 mg ONCE daily. The whole procedure was replicated earlier this month with similar results and this time Bisoprolol was stopped. I continue to take 2.5 mg of Ramipril (and Metformin and a very low dose of Warfarin for diabetes).

Since I stopped Bisoprol completely, my blood pressure is fine but my heart rate (bpm) has increased at rest from around 70 to 100 or more.

Is this likely to settle or should I ask to resume at (say) 1.25 mg and more gently wean myself off Bisoprolol? Why would I continue with Ramipril but not Bisoprolol?

Short of another ECG, how can I determine whether Atrial Fibrillation has returned - I obviously hope not.

Any views would be very welcome.

7 Replies

It's difficult for me to answer the "knowing" part because I have paroxysmal AF, so I just know when it's AF and not anything else. Even now, I tend to hold my breath when I feel a flutter, waiting for it to settle or "kick on" into full blown fast AF. This is both a blessing and a curse, because although I can recognise how it feels, I'm also hyper alert "feeling for it" so the slightest skip or increase and I'm on it.

During the rare period I was totally off Bisoprolol, my resting HR was in the 90s but regular. On Bisoprolol (10mg) it's in the low 60s. On the one occasion I weaned off bisoprolol from 10 to 5 to 2.5 to 1.25 over the course of 3 months I didn't notice a gradual increase In my resting heart rate opposite the rate at which the dose was decreasing.

BobD profile image
BobDVolunteer

Wwe can't advise on drugs here as we are not medically trained but what I will say is that normal heart rate is considered to be between 60 adn 100 so I would not be that concerend about your rate unless it is making you feel ill. I doubt this in any way shows failure of the ablation and suspect it is more likely re-bound effect from teh lack of bisoprolol. Do discuss with your medical team if you are worried.

How long since you stopped the bisop? My HR was raised for a few weeks (possibly 6?) following my stopping bisop, resting was about 95 BPM when I stopped. It's now 57-65 ish , nothing else has changed other than I am exercising more, because I can without the bisop slowing me down

Julietlauren profile image
Julietlauren in reply to

That is very helpful. Thank you. It is just short of a week so very early days.

in reply to Julietlauren

right, so you are probably still going through withdrawal , be ready for the palpitations!!

Good luck with this, I'm hopeful that you will be as lucky as me. I'd appreciate it if you could let me know how you are in a few weeks, by chat or on the forum

All the best

Sounds like withdrawal of Bisoprol causing it. I am going thru something similar. I had my ablation in May successfully putting me in NSR. I was on 10mg Bisoprolol. After 7 weeks I reduced it month by month by 2.5 mg.For the first two months no change to blood pressure or HR then at 2.5 mg both went up a little. RESTING HR TO 80 when it had been 65. I am currently still on 2.5 and my GP has put me back on Amlodiopine. Early days but it seems to have brought back blood pressure to normal and HR now less than 70. If this continues I think I will reduce to 1.25mg and eventually nil.

My conclusion is slow reduction is best

I undertook to report back on my heart rate after stopping Bisoprolol. It rose to over 100 initially but has now settled down to a current resting rate (this morning) of 66. I am very relieved. Thank you all for your replies to my post.

You may also like...